MKSAP quiz: Nausea, vomiting, malaise in a patient with type 2 diabetes
This month's quiz asks readers to diagnose a 58-year-old woman with type 2 diabetes mellitus who is seen in the emergency department for nausea, vomiting, and malaise.
A 58-year-old woman with type 2 diabetes mellitus is evaluated in the emergency department for nausea, vomiting, and malaise. She was diagnosed with type 2 diabetes 9 months ago. Medical history is significant for hypertension, hyperlipidemia, and obesity. Medications are metformin, canagliflozin, lisinopril, hydrochlorothiazide, and simvastatin.
On physical examination, temperature is normal, blood pressure is 95/65 mm Hg, pulse rate is 118/min, and respiration rate is 28/min. Dry mucous membranes, decreased skin turgor, and diffuse abdominal pain without guarding are noted.
Laboratory studies show an anion gap of 22 mEq/L (22 mmol/L), bicarbonate of 12 mEq/L (12 mmol/L), creatinine of 1.2 mg/dL (107 μmol/L), plasma glucose of 183 mg/dL (10 mmol/L), elevated β-Hydroxybutyrate, lactate of 1.1 mEq/L (1.1 mmol/L), and sodium of 135 mEq/L (135 mmol/L).
Which of the following is the most likely diagnosis?
A. Diabetic ketoacidosis
B. Lactic acidosis
D. Septic shock
MKSAP Answer and Critique
The correct answer is A. Diabetic ketoacidosis. This item is available to MKSAP 19 subscribers as item 22 in the Endocrinology and Metabolism section. More information about MKSAP is online.
The most likely diagnosis is euglycemic diabetic ketoacidosis (DKA) (Option A). DKA is a severe and potentially lethal complication of sodium-glucose cotransporter 2 (SGLT2) inhibitor use. SGLT2 inhibitors promote renal excretion of glucose by blocking the SGLT2 receptor in the proximal tubule. Euglycemic DKA associated with SGLT2 inhibitor use is believed to be initiated by glucosuria, which results in decreased plasma glucose levels and decreased insulin release. The resultant relative insulin deficiency may be insufficient to suppress lipolysis and ketogenesis. In addition, carbohydrate deficiency, volume depletion, and upregulation of counterregulatory stress hormones promote increased lipolysis and ketogenesis, while also maintaining euglycemia. A high level of suspicion is necessary to promptly identify DKA in these individuals, and serum ketones should be checked in those with nausea, vomiting, or malaise while taking an SGLT2 inhibitor. The presence of an increased anion gap metabolic acidosis and elevated β-hydroxybutyrate levels in the setting of SGLT2 use suggests the diagnosis of DKA.
Metformin use rarely results in lactic acidosis (Option B) but occurs most often in patients with preexisting hepatic or renal dysfunction (estimated glomerular filtration rate <30 mL/min/1.73 m2). Other risk factors are heart failure and alcohol use. Metformin-induced lactic acidosis may present with nausea, vomiting, and abdominal pain as well as tachycardia, tachypnea, and hypotension, as in this patient. Her serum lactate level is normal, however, making metformin-induced lactic acidosis a less likely diagnosis.
Gastroenteritis (Option C) may present with nausea, vomiting, and malaise as well as hypotension secondary to volume losses. In the absence of shock with hypoperfusion and resultant lactic acidosis, however, this diagnosis would not explain the increased anion gap metabolic acidosis.
Septic shock (Option D) could cause many of this patient's symptoms as well as a significant increased anion gap metabolic acidosis. The end-organ hypoperfusion secondary to shock, however, would typically cause lactic acidosis, but this patient's serum lactate level is normal.
- The presence of an anion gap metabolic acidosis and elevated β-hydroxybutyrate levels suggests the diagnosis of diabetic ketoacidosis.
- Euglycemic diabetic ketoacidosis is a severe and potentially lethal complication of sodium-glucose cotransporter 2 inhibitor use.